Format

Send to

Choose Destination
See comment in PubMed Commons below
Curr Opin Allergy Clin Immunol. 2003 Aug;3(4):255-60.

Human herpesvirus 6 and drug allergy.

Author information

1
Department of Dermatology, Ehime University School of Medicine, Ehime, Japan. hashik@m.ehime-u.ac.jp

Abstract

PURPOSE OF REVIEW:

The similarity between viral skin eruption and drug-induced rash has inspired many researchers to seek an association between viral infection and drug allergy. Hypersensitivity syndrome (referred to in this review as drug-induced hypersensitivity syndrome) is one of the severe adverse reactions to drugs and was reported more than 50 years ago. However, the mechanism of drug-induced hypersensitivity syndrome has not been fully elucidated. Several groups reported the association between human herpesvirus 6 reactivation and drug-induced hypersensitivity syndrome 5 years ago. Recently, similar case reports have accumulated. Recent findings concerning human herpesvirus 6 and drug-induced hypersensitivity syndrome are reviewed here.

RECENT FINDINGS:

In drug-induced hypersensitivity syndrome, examination of serial serum samples revealed a marked and sudden increase in anti-human herpesvirus 6 IgG titers in the third or fourth week after the onset of clinical manifestations. In addition, active human herpesvirus 6 replication precedes the rise in antibody titers. Furthermore, the recurrence or worsening of signs and symptoms was observed concurrently with human herpesvirus 6 reactivation. In encephalitis associated with drug-induced hypersensitivity syndrome, human herpesvirus 6 DNA was detected in cerebrospinal fluid. This strongly indicates the involvement of reactivated human herpesvirus 6 in the pathogenesis of encephalitis. Similarly, reactivation of human herpesvirus 6 was observed in fulminant type 1 diabetes mellitus associated with drug-induced hypersensitivity syndrome caused by carbamazepine.

SUMMARY:

The reactivation of human herpesvirus 6 in drug-induced hypersensitivity syndrome is not a coincidental phenomenon. Human herpesvirus 6 reactivation plays an important role in the pathogenesis of drug-induced hypersensitivity syndrome, especially in the latter half of the clinical symptoms. Reactivated human herpesvirus 6 sometimes leads to the severe complications of drug-induced hypersensitivity syndrome, such as encephalitis and type 1 diabetes mellitus. In conclusion, drug-induced hypersensitivity syndrome is a complex disease composed of drug allergy and human herpesvirus 6.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wolters Kluwer
    Loading ...
    Support Center